I would like to draw your attention to an "unreported" side effect of dasatinib that might affect someone's treatment plan and lead to discontinuation of Dasatinib due to myelosuppression and low platelets side effect. It is well known that 100mg of dasatinib can be too much for a lot of people causing serious side effects and extreme myelosuppression. I wasn't one of these cases, but generally my platelets dropped once I've started my treatment for CML.
After few weeks on Dasatinib, I went to the hospital for the regular blood tests and the doctor suggested that we should stop the medicine for few days due to a virus inflection (not 100% verified, but I had a bit high Lymphocytes) that I had, which might had dropped my platelets and since dasatinib could cause further drop of platelets, the doctor wanted for us to be on the safe side (at that point my platelets were about 60 K/μL). Therefore, I went off dasatinib for few days and the PLTs appeared to get back to normal after 3-4 days.
After 2-3 weeks, once again the blood tests showed low PLTs and the doctor suggested to stop again the dasatinib for few days and then come back with lower dose. At that point, I was convinced that the fluctuation of the PLTs wasn't permanent and should had been caused by something else. Trying to think what might cause this, I found out that I tended to have lower PLTs when my appointment was around 12pm and normal PLTs, when my appointment was before 10pm or after 2pm (I am taking the dasatinib at 10pm). Therefore, I realised that the dasatinib was causing the low PLTs for few hours. I decided to continue my medication and after 3 days when I went to the hospital, I didn't take the medicine till the point I got my blood tests done.. and off course everything was normal. I explained to my doctor, what I have noticed and we decided to stay at 100mg and see how it goes.
I wanted to be sure that dasatinib was causing this transient drop of platelets and that's why I performed two measurements, in the same Lab as following.
Two Hour before Dasatinib 100mg Two Hour after Dasatinib 100mg
WBC Total (K/μL) 9 12.7
Ne (K/μL) 6 7.1
Ly (K/μL) 1.9 4
Mo (K/μL) 0.9 1.2
Eos (K/μL) 0.2 0.2
Bas (K/μL) 0.0 0.1
RBC (M/μL) 4.47 4.48
HGB (g/dl) 13.4 14.3
HCT (%) 42.1 42.1
PLT (K/μL) 185 94
PCT (%) 0.137 0.064
I've discussed this with 2-3 different doctors and none was aware that dasatinib could cause that kind of transient side effect. Not sure if anyone else is aware of a similar type of side effect, but it's good for everyone to keep this in mind, since this might play a huge role in our treatment plan and lead to discontinuation, change of medication etc.